BY: NADIA ZAIDI
Getting off antidepressants is one of the most difficult things to do. Believe me, I’ve been there. It’s one of the reasons I have an affliction toward them in the first place. I think the risks and side-affects far outweigh the benefits, but this is just my humble opinion.
One of the scariest things about going off an antidepressant (one that was prescribed for a bout of insomnia), is the idea of withdrawal. I’ve read countless forums (why do people on there always have the WORST experiences?) and watched dozens of videos of people’s experiences tapering off their antidepressant. Before I go any further, let me preface this by clarifying that I am not trying to intimidate your perceptions on antidepressants. This piece is intended to help you, or maybe entertain you, depending on your reason for stopping by. In either case, welcome!
I was not very wise about how I stopped my antidepressant and I immediately regretted it. But then again, I’m stubborn and decided to trudge through it. Not a good idea.
Common symptoms of withdrawal:
Flu like systems
Loss of appetite
Clearly, none of the above is ideal. Here is the correct way to get off of antidepressants:
NEVER stop cold turkey
Abruptly stopping an antidepressant is going to cause a lot of physical side effects. I experienced pangs of pain in my head, sort of like electric shocks. Apparently that’s a side effect of going cold turkey. The correct term for it is brain zaps, and they are as awful as they sound. Going this route opens a whole other can of worms. Your brain is not prepared for the imbalances that come with stopping suddenly. Insomnia, dizziness, nightmares, sweating and mood swings can send you back into a dark hole. Additionally, quitting cold turkey gives you flu-like symptoms.
Taper off slowly
Work with your doctor to gradually reduce your dosage and taper off. He or she will closely monitor your progress and determine whether your anxiety and/or depression are relapsing. Every drug needs to be weaned off differently and under the supervision of a healthcare provider to ensure that imbalances in the brain are minimized. Antidepressants last in your system for two weeks, but linger for up to two months. It all depends on how long you have been taking them.
Eat well. Sleep well
Going off an antidepressant is hard on our gut. Nausea and vomiting can be common, which is why it is important to ditch sugar for a well balanced diet. Anyone with anxiety will tell you that diet affects his or her mood. Caffeine is a stimulant that can cause jitters, which is what you should avoid when you’re tapering off medication. Legumes, nuts, milk, fruit, and plenty of water are good for your mind. In fact, fish oils and b vitamins have also been proven effective for mental health. Getting off an anti-depressant causes a lot of mental disruption, which will impact sleep patterns. Try to get tons of rest and hit the snooze button as often as possible.
Take a long walk
Get out and experience as much as possible. Staying in the present moment and quite literally smelling the roses is crucial to a healthy mind. Experience. Feel. Touch. Breath. Your mind can greatly benefit from your surroundings. The more you stay inside and let your emotions fester, the worse it will be. I always find that getting out is not an escapist tendency, but a way to live outside of my mind. Think about it.
Take up yoga
Yoga is the art of mindfulness and meditation. If there is anything you should do, it’s this. Yoga has been a proven holistic method for anxiety reduction. It attunes you to your inner spirituality and helps promote serotonin and balance mood. On this note, exercise. It releases endorphins – and you need it during this time.
It’s an uphill battle. But you’re going to come out swinging! Believe in yourself. Believe in a better future.
- Don’t beat yourself up if you aren’t successful at coming off your antidepressant the first, second, or third time. It’s perfectly okay.
- Stop going online. One person’s story is not yours. What happened to them won’t necessarily happen to you. The Internet is a place where everything is exaggerated, and forums generally relay the worst situations.
- Seek support of friends, family, therapists, or your doctor. Talking is therapy. Don’t be afraid to let people into your journey. If someone lends their ear, take it.
- Avoid stressful situations and people. You don’t need them – now or ever.